Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 19, 2020, 7:03 PM MDT for Platte County, Wyoming. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2020, 7:03 PM MDT (01:03 UTC)
- Expired
- May 19, 2020, 7:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:22 PM MDT | TSTM WND GST 68 | 8 S Sibley Peak, WY | MESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT)-COLEMAN: WIND GUSTS OCCURRED FROM 708 MDT TO 724 MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
965
WUUS55 KCYS 200103
SVRCYS
WYC031-200130-
/O.NEW.KCYS.SV.W.0001.200520T0103Z-200520T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
703 PM MDT Tue May 19 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Platte County in southeastern Wyoming...
* Until 730 PM MDT.
* At 703 PM MDT, a severe thunderstorm was located 11 miles west of
Guernsey Campground, or 15 miles north of Wheatland, moving north
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glendo, Guernsey Campground, Sibley Peak, Glendo Reservoir and Two
Moon Campground.
This includes Interstate 25 in Wyoming between mile markers 85 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 10489 4214 10506 4248 10507 4252 10499
4250 10466
TIME...MOT...LOC 0103Z 177DEG 42KT 4227 10500
HAIL...1.00IN
WIND...60MPH
$$
Mokry2 follow-up statements
375
WWUS55 KCYS 200112
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
712 PM MDT Tue May 19 2020
WYC031-200130-
/O.CON.KCYS.SV.W.0001.000000T0000Z-200520T0130Z/
Platte WY-
712 PM MDT Tue May 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL PLATTE COUNTY...
At 712 PM MDT, a severe thunderstorm was located near Sibley Peak, or
22 miles north of Wheatland, moving north at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground.
This includes Interstate 25 in Wyoming between mile markers 96 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 10488 4227 10506 4248 10507 4252 10499
4251 10482 4237 10480
TIME...MOT...LOC 0112Z 177DEG 42KT 4238 10501
HAIL...0.88IN
WIND...60MPH
$$
Mokry781
WWUS55 KCYS 200120
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
720 PM MDT Tue May 19 2020
WYC031-200130-
/O.EXP.KCYS.SV.W.0001.000000T0000Z-200520T0130Z/
Platte WY-
720 PM MDT Tue May 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PLATTE COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4227 10488 4227 10506 4248 10507 4252 10499
4251 10482 4237 10480
TIME...MOT...LOC 0120Z 177DEG 42KT 4247 10502
$$
MokryWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:12 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 19, 5:12 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 512 PM MDT Tue May 19 2020 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM MDT Tue May 19 2020 ...Main concerns are for severe weather both today and tomorrow, though more so, tomorrow... A dry line is anchored to the Laramie Range where we have started to see storms start trying to develop and initiate already this afternoon below a strong northerly flow aloft. Additional development will occur as peak heating sets in in another hour or two, continuing through the evening hours. Storm motion will be from southwest to northeast as storms move off the Laramie Range and transition north under the influence of the flow aloft. Most favorable conditions lie across an area beginning at north Laramie County and continuing north through Platte and Goshen Counties and through Niobrara County. Areas across the northwestern Panhandle could also see these storms move through their area as CAPE remains high for these areas as well. CAPE will combine with moderate 0-6 km bulk shear and relatively juicy dewpoints along the front range, for severe weather development today. Biggest severe weather threat today is damaging downburst winds and large hail. The limiting factor will be the deep dry layer out to the west and capping to the east. These limitations leave a narrow swath of opportunity for severe weather both in time and space. Today's storms will be generally multicellular, though a few supercells are still possible. Once the storms diminish tonight by midnight, we are looking for a quite overnight period, accented by warm weather. Tomorrow is the real story as a deep trough punches into the region from the west, kicking the ridge out east. The low pressure center aloft will drawn north a swath of moisture out ahead of it, taking aim at the front range with dewpoints remaining high in the upper 50s, an PWATs increasing to about an inch. The energy aloft will translate to the surface as CAPE rises along the High Plains, combining with an area of helicity and steep mid-level lapse rates as storms again initiate along the Laramie Range and translate north and east across southeast Wyoming and the western Nebraska Panhandle. Another significant aspect of note will be the easterly winds across the Panhandle and Front Range at the surface, with near westerlies aloft for a strongly bulk sheared environment. Tomorrow's severe weather threats are quite a bit more significant as storms become widely scattered with damaging winds and large hail. Training storms and torrential rainfall is also a threat for Wednesday afternoon, accented by WPC's marginal threat of excessive rainfall highlights the region. Brief tornado touchdown cannot be ruled out either with the 0-1 KM helicity in place. SPC has highlighted our threat with the Wyoming High Plains in an Enhanced area, and a Slight for the western Nebraska Panhandle. This threat will begin earlier that today's, likely in motion by the early afternoon and continuing late. Less capping will be in place to provide a hindrance to supercell development. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM MDT Tue May 19 2020 Cooler and mainly dry across the CWA Thursday as an initial shortwave continues to lift north of the area. Could still get a few showers or weak storms over far se Wy Thursday afternoon. Dry and warmer Friday then then next upper system moves by on Saturday bringing the next chance for convection. After that more typical late May weather across the CWA with low chances for mainly afternoon and evening convection into early next week. Cooler again over the weekend then temperatures rebounding Monday and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 508 PM MDT Tue May 19 2020 VCTS and VCSH will be present for CYS and LAR the next 2-3 hours through 3Z. VCSH should spread into the Panhandle in the neighborhood of 2Z-4Z. VFR flight categories anticipated, with infrequent changes to MVFR during VCSH. VRB gusty winds are likely near the VCTS/TS this evening, with 20-30 knot sustained winds through late evening for all terminals. Amendments may be considered for quickly developing thundershowers this evening also. && .FIRE WEATHER... Issued at 233 PM MDT Tue May 19 2020 Dry conditions prevail along and west of the Laramie Range as a ridge of high pressure moves slowly out to the east. On it's backside, with dry conditions anchored to the surface, ripples of energy will work their way through the north and northwesterly flow aloft. This energy will translate into thunderstorm activity this afternoon and tomorrow, with severe weather possible both days, though mainly east of the Laramie Range. Severe weather threat will be strong downdraft winds and hail, with torrential rainfall becoming a threat Wednesday. Unsettled weather will move in behind the ridge Wednesday night. && .HYDROLOGY... Issued at 233 PM MDT Tue May 19 2020 Rivers and mountain stream levels across southeast Wyoming will trend higher over the next 48 hours due to increased runoff from snowmelt due to the warmer temperatures, especially above 8500 ft. Thankfully, little or no rainfall is expected with this next system due to the dry airmass in place. However, river levels may still approach bankfull for the upper North Platte River, the Little Snake River, and the Laramie River. Please refer to the latest Hydrologic Outlook product (CYSESFCYS) and the Hydrologic Statement for the North Platte River at Saratoga (CYSRVSCYS) for additional details. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...RE AVIATION...BW FIRE WEATHER...AB HYDROLOGY...TJT/AB
Hazardous weather outlook, May 19, 3:14 PM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 314 PM MDT Tue May 19 2020 NEZ019-020-054-095-096-WYZ101>103-105>108-115>119-200600- Scotts Bluff County-Banner County-Kimball County-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 314 PM MDT Tue May 19 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Afternoon showers and thunderstorms possible into the early evening ending shortly after 10 PM MDT. Hail up to quarter size and thunderstorm wind gusts up to 60 mph in the strongest of storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered to numerous thunderstorms are expected to develop Wednesday afternoon. Some of these thunderstorms will become severe with large hail, strong damaging winds, and even an isolated tornado possible. Please monitor the latest forecast for updates and additional details. .Spotter information statement... Spotters are encouraged to report any hail or wind damage to the Cheyenne Wyoming National Weather Service. WYZ104-109>114-200600- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 314 PM MDT Tue May 19 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight chance for afternoon thunderstorms. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few thunderstorms are possible each day through the week. The severe weather threat is low. .Spotter information statement... Spotters are encouraged to report any hail or wind damage to the Cheyenne Wyoming National Weather Service. NEZ002-003-021-055-200600- Dawes-Box Butte-Morrill-Cheyenne- 314 PM MDT Tue May 19 2020 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight chance of thunderstorms this evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered to numerous thunderstorms are expected to develop Wednesday afternoon. Some of these thunderstorms will become severe with large hail, strong damaging winds, and even an isolated tornado possible. Please monitor the latest forecast for updates and additional details. .Spotter information statement... Spotters are encouraged to report any hail or wind damage to the Cheyenne Wyoming National Weather Service.
In the hours before
Special weather statement, May 19, 6:22 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 622 PM MDT Tue May 19 2020 WYZ101-103-200100- Converse County Lower Elevations WY-North Laramie Range WY- 622 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY UNTIL 700 PM MDT... At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near Laprele Reservoir, or 14 miles west of Douglas, moving north at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Douglas, Glenrock, Rolling Hills, Rolling Hills Estates, Laprele Reservoir, Deer Creek and Boxelder. This includes Interstate 25 in Wyoming between mile markers 135 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4252 10540 4255 10599 4312 10601 4308 10520 TIME...MOT...LOC 0022Z 188DEG 28KT 4271 10568 Worley
Local storm report, May 19, 6:39 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 ESE CHUGWATER 41.75N 104.79W
05/19/2020 E0.25 INCH PLATTE WY PUBLIC
PEA SIZED HAIL.
&&
AWSpecial weather statement, May 19, 6:43 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Cheyenne WY 643 PM MDT Tue May 19 2020 WYZ106>108-118-200130- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY-Central Laramie County WY- 643 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN...NORTHERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 730 PM MDT... At 643 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lakeview North to 14 miles west of Meriden Rest Area. Movement was northeast at 25 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Wheatland, Chugwater, Yoder, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch, Grayrocks Reservoir, Slater, Veteran and Hawk Springs. This includes Interstate 25 in Wyoming between mile markers 46 and 97. LAT...LON 4187 10522 4232 10504 4188 10409 4153 10471 TIME...MOT...LOC 0043Z 211DEG 20KT 4209 10500 4157 10460 Worley
Local storm report, May 19, 6:47 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL WHEATLAND 42.05N 104.96W
05/19/2020 M0.88 INCH PLATTE WY PUBLIC
&&
AWLocal storm report, May 19, 6:49 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL WHEATLAND 42.05N 104.96W
05/19/2020 M0.88 INCH PLATTE WY EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM
WHEATLAND.
&&
AWSpecial weather statement, May 19, 6:53 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 653 PM MDT Tue May 19 2020 WYZ101-103-106-107-200145- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Converse County Lower Elevations WY-North Laramie Range WY- 653 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY... NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 745 PM MDT... At 653 PM MDT, Doppler radar was tracking a strong thunderstorm near Lakeview North, or near Wheatland, moving north at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wheatland, Glendo, Esterbrook Campground, Chugcreek, Lakeview North, Sibley Peak, Westview Circle, Glendo Reservoir, Two Moon Campground and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 78 and 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4206 10483 4201 10504 4249 10540 4270 10501 TIME...MOT...LOC 0053Z 164DEG 37KT 4214 10499 Worley
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:07 PM MDT | Special Weather Statement | CYS | Platte | 38 min |
| May 19, 6:22 PM MDT | Special Weather Statement | CYS | Converse | 38 min |
| May 19, 6:43 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| May 19, 6:53 PM MDT | Special Weather Statement | CYS | Platte | 52 min |
| May 19, 7:20 PM MDT | Special Weather Statement | CYS | Converse | 25 min |
| May 19, 7:34 PM MDT | Special Weather Statement | CYS | Converse | 26 min |
| May 19, 7:57 PM MDT | Special Weather Statement | CYS | Converse | 33 min |
| May 19, 8:08 PM MDT | Special Weather Statement | CYS | Platte | 37 min |
| May 19, 8:18 PM MDT | Special Weather Statement | CYS | Converse | 27 min |
| May 20, 1:15 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| May 20, 2:23 PM MDT | Special Weather Statement | CYS | Converse | 52 min |
| May 20, 2:46 PM MDT | Special Weather Statement | CYS | Converse | 29 min |
| May 20, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 52 min |
| May 20, 2:54 PM MDT | Special Weather Statement | CYS | Albany | 66 min |
| May 20, 4:16 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| May 20, 4:32 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| May 20, 5:32 PM MDT | Special Weather Statement | CYS | Goshen | 43 min |
| May 20, 5:45 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.